09-05-2007, 05:47 AM
Greetings... My brother is 17 years old andhe has (Myoclonus) for four years now and since that time he was taking (Depakine/Chrono500 mg) as a treatment. Since that there was no improvement and his jerky movement became more often especially when he get out of bed. The doctors precribed him other medicines (Keppra 500mg or Lamictal 25mg) but the thing that some of them are saying that the transition period between the old and new medication should be 2 weeks. Another group said that the transition should be gradually for 3 months. From your experience, which option is better and what are the possible side effects during the transition period?? . Another question, is it essential that he'll be under observation during this period? cuz if that's true he won't able to start college away from home. Appreciating your effort and hoping to hear from you soon.
09-05-2007, 03:49 PM
the answer to your question really just depends on the person. Some people need a longer time than others. Most doctors try to do a gradual transition --- slowely increasing the new med, while decreasing the old me. So, for a little while, a person is usually on both. My personal opinion as for "is it essential that he;ll be under observation during this time" really depends on what one considers "observation". If you are meaning as in a hospital or constant care type thing, the only time I've ever done that was when my neuro did a "rapid in patient Depakote wean" --- basically, I went from 1000 mg of Depakote to 0 in 4 days; and considering I'd been on it 14 yrs, no one would really knew what would happen. However, for all other med changes I've done, "observation" has just meant keeping my neuro's phone number around, making sure i keep in touch with him on a regular basis, and making sure someone is aware I am doing a med change--- whether it be a roomate, family member, friend etc. Not that they needed to "watch me", but just so someone was around (in person or via phone, etc ) if I had problems, etc. I have done many, many med changes on my own--- whether it be living in the dorms at college (away from family), to doing med changes while my husband was away on his job (he is gone anywhere from 3 weeks to 8 months at a time). I'd say as long as your brother and his doctor feel comfortable with it, there is no reason why he can't or shouldn't continue to do his ordinary things--- including going away to college. For me, med changes are a part of life and if I let each change stop me from "living" and going about my daily routine, I would be stuck at home 75 % of the time--- and that is certainly not something I'm going (or have the liberty to) to do :wink: .
Another thing to remember about Keppra, is that titration onto that medication can be done pretty quickly. Unlike some meds, its not one of those that takes months to work up to---usually your goal dose can be done in several weeks.
Good Luck to your brother !
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.